What is the role of antihistamines in the etiology of torsade de pointes?

Updated: Jan 31, 2017
  • Author: Jatin Dave, MD, MPH; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

Answer

Drug interactions with the antihistamines astemizole (recalled from US market) and terfenadine (recalled from US market) can precipitate torsade; these drugs should never be used with class IA, IC, or III agents. Astemizole and terfenadine, in high dosages or when used in combination with the azole antifungal drugs or the macrolide antibiotics, have been reported to precipitate torsade and sudden death.

Grapefruit juice has been shown to slow the hepatic metabolism of these antihistamines as well as other drugs and to prolong the QT interval in patients taking astemizole or terfenadine. Clinical implications of this interaction are unclear.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!